From Chicago, Illinois, USA:
About a month and a half ago, my father was diagnosed with type 2 diabetes, and last weekend, he went into a diabetic coma. I was told that he had an abnormal EEG, and from how I understand it this was due to over-medication.
It is my understanding that his doctor did not explain the medication to him exactly and also did not tell him that he had to watch his diet. Furthermore, there was no instruction from his doctor about self-monitoring of blood glucose.The doctor never really explained any of this and is now releasing him from the hospital with a different medication which also was not explained.
Is it normal for someone with recently diagnosed diabetes to have this kind of reaction? Is it normal for a doctor to not explain the seriousness of this disease and what needs to be done to live a normal life with it? Is it normal to be released from the hospital with a different medication for this disease with no prior monitoring?
took his physician by surprise, and the medication was changed at the time of discharge.
I agree with you that diabetes education should accompany medications that have the potential to lower blood sugar and possibly cause a serious reaction. Home blood sugar monitoring is a must for all patients on any kind of medication that lowers the blood sugar. There are a number of diabetes education services available in your area. I would check with your father's hospital. He can find plenty of information through these education services.
Original posting 26 Jun 2002
Posted to Pills for Diabetes
Last Updated: Tuesday April 06, 2010 15:09:33
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.